Florida, 2023

Damaging Wind in Florida, April 14, 2023

April 14, 2023 · NWS MFL · 1 event in 1 county or zone

A weakening frontal boundary approached and stalled on the Florida Gulf coast in the morning of April 14. The increasing instability, with warm temperatures, in the afternoon led to scattered showers and thunderstorms across southeastern Florida in the late afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A weakening frontal boundary approached and stalled on the Florida Gulf coast in the morning of April 14. The increasing instability, with warm temperatures, in the afternoon led to scattered showers and thunderstorms across southeastern Florida in the late afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 14, 2:03 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 14, 2:03 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Miami FL
303 PM EDT Fri Apr 14 2023

...New SHORT TERM, LONG TERM, AVIATION, MARINE, BEACHES...

.SHORT TERM...
(Rest of today through Saturday)
Issued at 259 PM EDT Fri Apr 14 2023

A storm system which has been the primary driver of the issues the
past couple days is now over the MS valley and will lift up towards
the southern Appalachians by this evening. A weakening frontal
boundary associated with this system will approach our FL Gulf
coast, but will likely stall over that area. While the first half of
the day has been dry under mostly clear skies, instability will be
increasing this afternoon, with some scattered showers and
thunderstorms expected into the early evening. Overall the flooding
threat is less today, however any additional rain over hard hit
areas the past couple days will present problems. High temps today
will be in the middle to upper 80s.

The rain ends this evening with the loss of daytime heating and then
expecting partly cloudy skies overnight. With calm winds expected
again, patchy fog will be an issue over typical interior locations
and even the western areas of the east coast metro. Low temps will
be in the 60s inland, and lower 70s across the east coast metro.

On Saturday the previously mentioned system lifts up into the Mid-
Atlantic region, while high pressure builds into Florida. Most
should stay dry the entire day, however some widely scattered
diurnally driven showers and storms are possible around the lake and
over the Everglades during the late afternoon into early evening.
Afternoon high temps on Saturday generally 85-90.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 259 PM EDT Fri Apr 14 2023

Sunday Night through Monday

An upper jet streak and attendant major short-wave trough will
eject southward into the Gulf of Mexico waters, which will weaken
H500 ridging that presides over Florida through much of the
weekend. As this process occurs, a corresponding low-level mass
response will cause winds to veer with height. This will feature
warm return flow off the Atlantic waters, characterized by a
ribbon of high theta-e values enveloping the region. Several
robust vorticity lobes embedded within the aforementioned short-
wave trough will advect towards South Florida through this ahead.
A commensurate frontal boundary will drift towards the region and
become the focus for convective development. Effective bulk wind
shear on the order of 30-35 kt and ML CAPE of 1250-1750 J/Kg
could present an environment for strong to marginally severe
thunderstorms, although this will be subject to the
materialization of the meso/microscale environments. Nevertheless,
scattered to numerous showers and thunderstorms may develop
across much of the peninsula through this period. Much of the
metro east coast will be vulnerable to flooding, so this will
certainly be a hazard to monitor through this period.

Monday Night through Friday

Skies will clear up behind the front with potential for a weak
surface high to form over the southeastern U.S. through Wednesday,
which would lead to drier conditions Monday night, Tuesday and
Wednesday. Beyond that, another trough could develop over the Gulf
and advect over the region on Thursday to end the long term period
which would create potential for more precipitation, but details on
that are highly uncertain at this time.

Temperatures will mainly be in the upper 80s to near 90 across the
region on Sunday with slightly cooler temperatures along the
immediate coastlines. Temperatures fall as the front passes early
next week into the low to mid 80s by Tuesday and then temperatures
attempt to rebound mid-week, but easterly winds will keep the
eastern half of the region in the low to mid 80s and the west coast
in the upper 80s through mid week.

&&

.AVIATION...
(18Z TAFS)
Issued at 259 PM EDT Fri Apr 14 2023

Mainly VFR through the period, although some scattered showers
and thunderstorms this afternoon and evening may result in brief
flight restrictions. S/SE winds around 10 kts or less at the east
coast terminals, with a SW flow developing at APF this afternoon.
Winds tonight subside to 5 kts or less. Will have to monitor for
potential fog development early Saturday morning for the east
coast sites.

&&

.MARINE...
Issued at 259 PM EDT Fri Apr 14 2023

Chances of showers and thunderstorms each day through the weekend
may lead to locally hazardous marine conditions. Outside of
convection, south to southeast winds generally 15 kts or less and
seas in both the Atlantic and the Gulf 2 ft or less.

&&

.BEACHES...
Issued at 259 PM EDT Fri Apr 14 2023

A lingering NE swell will result in a moderate risk of rip currents
for Atlantic beaches today. Improving beach conditions expected for
the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            73  85  74  86 /  10  10  10  40
West Kendall     70  89  71  89 /  10  10  10  40
Opa-Locka        71  88  72  88 /  10  10  10  40
Homestead        71  86  72  86 /   0  10  10  30
Fort Lauderdale  72  84  73  85 /  20  10  10  40
N Ft Lauderdale  72  85  73  86 /  20  10  10  40
Pembroke Pines   71  88  72  88 /  10  10  10  40
West Palm Beach  70  85  72  86 /  30  10  20  50
Boca Raton       71  85  72  86 /  20  10  10  40
Naples           72  89  73  88 /   0  10  10  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...CMF
LONG TERM....Bhatti
AVIATION...Culver
Hazardous weather outlook, Apr 14, 8:14 AM EST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
914 AM EDT Fri Apr 14 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
151315-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
914 AM EDT Fri Apr 14 2023

...Flooding Concerns Linger Across The East Coast Metro...
...Moderate Risk of Rip Currents Atlantic Beaches...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Today and tonight.

Flooding: Due to heavy rain over the past couple days, residual
flooding continues in some locations around the Fort Lauderdale
metro. Any additional heavy rain today may result in flooding,
especially across portions of the east coast metro.

Thunderstorms: Scattered thunderstorms are possible today,
especially during the afternoon and early evening hours. Brief gusty
winds and locally heavy rain are the primary threats.

Rip Currents: There is a moderate risk of rip currents for all
Atlantic beaches today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms remain in the forecast this weekend and into early
next week, mainly during the afternoon and early evening hours each
day. Any storm will have the potential for locally heavy rain which
could lead to additional flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 14, 2:43 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Miami FL
343 PM EDT Fri Apr 14 2023

FLZ073-074-142015-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
343 PM EDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of north central
Miami-Dade County through 415 PM EDT...

At 343 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Miccosukee Resort, or 14 miles northwest
of Kendall, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hialeah, Kendall, Doral, Hialeah Gardens, Miami Springs, Sweetwater,
Medley, Westchester, Fountainbleau, Kendale Lakes, The Hammocks,
Olympia Heights, West Kendall, Intersection Krome And Kendall Drive,
Miccosukee Resort, Sunset, The Crossings, Tamiami, University Park
and Glenvar Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2572 8065 2589 8061 2589 8028 2564 8034
TIME...MOT...LOC 1943Z 275DEG 24KT 2580 8054

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NC
Special weather statement, Apr 14, 3:18 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Miami FL
418 PM EDT Fri Apr 14 2023

FLZ073-074-173-142100-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
418 PM EDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of northern Miami-Dade
County through 500 PM EDT...

At 417 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Sweetwater, or 7 miles northwest of South
Miami, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami, Hialeah, Miami Beach, Coral Gables, Key Biscayne, South Miami,
Surfside, Virginia Key, Kendall, North Miami, Doral, Hialeah Gardens,
Pinecrest, Opa-Locka, Miami Springs, Sweetwater, Miami Shores, North
Bay Village, West Miami and El Portal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2570 8050 2589 8048 2589 8007 2561 8014
TIME...MOT...LOC 2017Z 276DEG 23KT 2578 8037

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NC

The radar

The Miami radar (KAMX), 17 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
April 14, 3:24 PM EST to 3:30 PM EST
Where
Miami-Dade County, 2.05 mi WSW of Sweet Water to 1.76 mi NW of Westwood Lakes
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
25.763, -80.402

Earth Networks mesonet site at Belen Jesuit Preparatory School measured a wind gust of 61 mph as a severe thunderstorm moved through the Tamiami area. A report on social media showed a large tree uprooted about 1 mile to the SE near Wesley Matthews Elementary School during the same thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088141.